New JACI Study Shows Vaccines Seldom Cause Anaphylaxis

Share Article

Only 33 confirmed cases after administration of 25,173,965 vaccine doses

AAAAI logo

A recent study, conducted by the Centers for Disease Control and Prevention (CDC), assessed the relationship between vaccines and anaphylaxis and found the phenomenon rare in all age groups.

Anaphylaxis is a serious, life-threatening allergic reaction. The most common anaphylactic reactions are to foods, insect stings, medications and latex. Given the infrequency with which anaphylaxis occurs, large populations are necessary to understand the relationship between anaphylaxis and vaccination. As such, Michael M. McNeil, MD, MPH, and his colleagues searched the Vaccine Safety Datalink (VSD) databases to see who received one or more vaccines between January 1, 2009, through December 31, 2011.

They then reviewed patient data to find specific diagnostic codes and epinephrine prescriptions to identify potential anaphylaxis cases following any vaccine. These patients’ medical records were reviewed to confirm that they met standardized criteria for anaphylaxis that had been triggered by vaccination.    

Researchers examined records from a total of 17,606,500 visits for a total 25,173,965 vaccine doses administered. There were no deaths and only one patient was hospitalized. They found 33 confirmed cases of anaphylaxis after administration, a rate of only 1.31 cases per million vaccine doses.

“We identified no cases of anaphylaxis in children less than four years old. The median age of our case-patients was 17 years old with a range from 4 to 65 years old,” McNeil explained.

Of the total 1,117 charts examined, 380 were identified as either anaphylaxis, possible anaphylaxis, or allergy, but only 135 of these cases were among children 5 years or younger. Upon further review, only two children under the age of 4-years-old demonstrated valid anaphylaxis symptoms but neither was attributed to a vaccine (one was caused by food allergies and the other by amoxicillin).

“Our study, which is based on a very large population receiving currently used vaccines, confirms the rarity of post-vaccination anaphylaxis overall and after specific vaccines,” McNeil said. Most of these cases (28 or 85%) also had pre-existing atopic disease including prior anaphylaxis, asthma and allergies – all of which are known risk factors for anaphylaxis.

Regardless, caregivers should always be prepared to treat symptoms of anaphylaxis. Although epinephrine is first-line treatment for anaphylaxis, researchers found it was administered in only 15 (45%) of these cases, caregivers instead preferring antihistamines and corticosteroids. Only three (9%) cases were documented to have been prescribed epinephrine auto-injectors, and only five (15%) were known to have been referred to an allergist or allergy clinic for follow-up.

“Vaccination is one of the best ways parents can protect infants, children and teens from 16 potentially harmful diseases. This is a good time to remind parents that vaccines are safe and effective – the odds of having an anaphylaxis-related reaction following the administration of a vaccine are very slim,” McNeil said.

More information on vaccines is available at the AAAAI website. For more information about the safety of vaccines, visit CDC.gov/vaccinesafety. The study was published by the Journal of Allergy and Clinical Immunology (JACI).

The AAAAI represents allergists, asthma specialists, clinical immunologists, allied health professionals and others with a special interest in the research and treatment of allergic and immunologic diseases. Established in 1943, the AAAAI has more than 6,800 members in the United States, Canada and 72 other countries. The AAAAI’s Find an Allergist/Immunologist service is a trusted resource to help you find a specialist close to home.

###

Share article on social media or email:

View article via:

Pdf Print

Contact Author

Melissa Graham, Media & Member Communications Manager
Visit website